Opioids are powerful medications used for pain relief. Although they can be helpful in managing chronic pain, they also carry the risk of opioid abuse. Unfortunately, too many people are misusing opioids to the point where it can negatively impact their health and mental well-being, and even put them at risk of overdosing.
In this blog post, we’ll be exploring what opioid overdose is and how you can recognize its symptoms so that you don’t ever find yourself in a dangerous situation. Let’s take a look at what you need to know about opioid overdose.
What Do Opioids Do?
Opioids are powerful drugs that work by blocking pain signals and interfering with the brain’s perception of pain. Sometimes referred to as narcotic analgesics, opioids can be prescribed by a doctor for both acute and chronic pain management, such as for post-surgery discomfort or an injury.
However, if an opioid is not taken properly, it has the potential to be habit-forming and addictive. When opioids enter the brain, they attach to special receptors in brain cells called opiate receptors. This triggers the release of chemical messengers, including dopamine – sometimes called the “pleasure hormone,” leading to a feeling of euphoria, often referred to as a “high.”
But this high or euphoric feeling is short-lived, however, the opioid addiction that forms once opioid medications become routinely used is not.
Can you overdose on Opioids?
An opioid overdose occurs when someone takes too much of a medication and their body is unable to process it all. This leads to a dangerous increase in heart rate and breathing rate also known as severe respiratory depression, which can cause death if not treated quickly.
The risk of overdosing increases if you mix opioids with drugs such as alcohol or benzodiazepines (anxiety medications). It’s important to understand that everyone reacts differently to opioids, so even when taken as directed, there’s always a risk of overdosing on the medication.
Normal dosage vs. lethal dosage?
Opioids are potent medications with a wide range of therapeutic and recreational uses, however, it is important to understand the difference between a normal dosage of opioids and a potentially lethal dosage.
Normal dosages of opioids typically range from 5 to 20 milligrams per day depending on the type of opioid and the individual’s particular needs. However, it is important to be aware that larger dosages move closer to a potentially fatal overdose level which can occur between 50-90mg of opioids for a normal person experiencing no tolerance.
Factors such as age, sex, body weight, tolerance level and medications used concurrently can all influence an individual’s response to opioids and thus their risk for overdose. For instance, older adults may be at greater risk since they tend to have reduced renal function which affects their ability to metabolize these drugs efficiently.
Similarly, people who take multiple types of medication that interact with opioids need to be particularly careful about their total dosage levels due to drug-drug interactions which can increase toxicity further.
In order to reduce their risk of an opioid overdose it’s important for individuals to carefully follow their doctor’s instructions when taking these medications and make sure they understand any potential dangers involved.
Symptoms of Opioid overdose?
It is important to recognize the signs and symptoms of an opioid overdose so that you can act quickly and get help if needed. Common symptoms include:
- Slow or shallow breathing
- Pinpoint pupils
- Confusion or disorientation
- Blue lips or fingernails due to lack of oxygen
- Loss of consciousness and unresponsiveness
If any of these symptoms occur after taking an opioid-based drug, seek medical help immediately by calling 911 for emergency assistance.
What to do in case of Opioid overdose?
In the event of an opioid overdose, it is important to act quickly and remain calm. A quick call to 911 or your local poison control center can be invaluable in getting life-saving medical help fast.
After calling, follow the instructions carefully: if told to administer naloxone, follow the instructions on how to do so precisely. Naloxone is available in two forms… inhalant and injection, both are safe to use without medical training.
Clearing the person’s airways and initiating CPR are also extremely beneficial in giving them the best chance of a successful recovery. If you are not trained in CPR, try to find someone who is and have them start CPR while you call for emergency medical assistance.
If the person has a prescription for an opioid medication, try to locate the medication and bring it with you to the hospital. This can help healthcare professionals determine the correct treatment.
It can be difficult during this time, but your timely action may just save someone’s life!
Who is at risk of Opioid overdose?
Opioid overdose is a serious and potentially fatal condition that can affect anyone who takes them, regardless of age or background. People most at risk of opioid overdose include those taking high doses, those on long-term opioid therapy (to overcome opioids withdrawal), and people with pre-existing medical conditions such as sleep apnea or respiratory illness.
In addition, individuals who inject opioids are at greater risk than those who take them orally. Other factors that could increase an individual’s vulnerability to opioid overdose include combining opioids with other substances such as alcohol or benzodiazepines, having untreated mental health disorders, such as depression or anxiety, and having a history of overdose.
Other potential victims include recreational users of these drugs who are unaware of their specific effects; these individuals may be more likely to take larger doses than they should, leading to an accidental overdose.
Overall, anyone exposed to opioids can face its effects, therefore it is crucial to raise awareness and promote safe handling practices if we hope to mitigate the effects of this crisis.
Can Opioids interact with other drugs?
Yes, opioids are powerful medications and can sometimes interact with other drugs, whether prescribed or non-prescribed. These interactions can range from harmless to extremely severe, and it is important to understand how these medications may react with one another in order to stay safe.
Opioids interact with many other medications, including depressants like alcohol, benzodiazepines, and sedatives; stimulants such as Adderall; and anticholinergics (antihistamines) such as Benadryl.
When two drugs are ingested together, they impair a person’s vital functions or cause severe side effects due to their different effects on our nervous system. Because of these risks, it is important for those who take opioids to inform their doctor of any other medications they are taking before combining them with an opioid.
Additionally, it’s essential for opioid users not to mix them with illegal substances like cocaine or heroin which could also lead to dangerous outcomes. By remaining conscious of these potential interactions and taking steps to ensure safety, people who use opioids can protect themselves from dangerous drug combinations.
How is opioid overdose treated?
Opioid overdose is a serious medical emergency that requires immediate medical attention. The main goal of treatment is to reverse the effects of the opioid and restore breathing to normal or near-normal levels.
The most common way to treat an opioid overdose is through the administration of naloxone, also known as Narcan. Naloxone is a drug that can rapidly reverse the effects of opioids on the body, restoring a person’s breathing and consciousness within minutes after it’s administered. It works by quickly binding to opioid receptors in the brain and blocking them from receiving any more opioids, thereby reversing the overdose.
Naloxone can be administered intramuscularly (into the muscle) or subcutaneously (under the skin), and its effects usually last between 30 to 90 minutes. If a person does not respond to naloxone, further doses may be necessary until their breathing returns to normal or until they are transferred for advanced medical care.
In some cases, supplementary oxygen may need to be administered via intubation if respiratory depression persists despite naloxone administration. Since opioid addiction is mainly caused by dependence or a higher tolerance for the drug, therefore, it is always important to address and treat opioid addiction following an overdose to prevent a recurrence.
Final thoughts on Opioids overdose
Taking opioids safely requires careful consideration and vigilance from both patients and healthcare providers alike. Understanding the signs and symptoms of an opioid overdose is essential for catching it early enough to get treatment before it becomes life-threatening.
Opioids are powerful medications that can be used safely, so be sure to follow your doctor’s instructions closely and keep track of any changes in how you’re feeling while taking opioids so that any issues can be addressed right away before they become serious enough to require medical attention.
With proper care and monitoring, you can greatly reduce your chances of experiencing an opioid overdose and stay safe while managing your chronic pain symptoms effectively!